What is Tinnitus ?
Now, I am no expert on tinnitus and have been very fortunate not to have been effected a great deal by it. However I thought some information would be useful as I realise many people do suffer with tinnitus terribly alongside their balance problem.
Tinnitus is head noise (ear noise might be more appropriate) that is often described as a ringing in the ears, whistling, pulsating or buzzing and even described as music. In my experience it is an intermittent high pitched squeal that makes me slightly deaf for about 10 sec and occurs in both of my ears twice daily since my episode of vertigo in 2007. For some the noise can be a very loud roar which I also experienced during the first 2 weeks of becoming ill. For many the noise may be present all of the time or intermittent and may be in one or both of your ears.
It is believed that nearly everybody experiences head noise but true tinnitus is different to that ambiance you hear when sitting in a quiet room. Mild tinnitus is very common with almost everyone experiencing brief periods of ringing in the ears, usually after exposure to loud sounds such as at a nightclub or at work..
Tinnitus seems to frequently appear alongside various vestibular conditions. Many people living with various vestibular ailments such as Meniere's disease, Labyrynthitis, Bppv and Migraine associated vertigo do experience tinnitus. Of course the severity of the tinnitus differs from one person to the next and from ailment to ailment.
Causes of Tinnitus
The most common thought is that prolonged exposure to loud sounds can lead to a weakening of the hair cells inside the ear resulting in permanent hearing problems. Some causes of Tinnitus are related to:
Age - Leads to wear and tear of the human body, therefore ear functioning may degrade as you get older
Common ear problems - such as wax blocking the ear canal, or an infection of the ear, can trigger tinnitus. In this situation tinnitus will more than likely be temporary and will clear up with treatment. Go see your GP.
Medication - . Some medication may cause tinnitus as a side effect.
Acoustic neuroma - Also a rare cause of dizziness and balance problems. These are small, benign tumours that slowly enlarge over time pushing against the auditory nerve. They can be removed by surgery, but there is a risks to a person's hearing.
Since I have a very limited experience with tinnitus I think it's best if I stop here. If you want to know more about tinnitus and the various treatment methods you can visit sites such as The British Tinnitus Association or simply do a quick Google search and a wealth of information will be at your fingertips.